Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 28, NWS Blacksburg, VA

February 4, 1998Rockbridge County, City of Lexington, Virginia

NWS Blacksburg, VA issued this flash flood warning at Feb 4, 1998, 2:04 PM EST for Rockbridge County, City of Lexington, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 1998, 2:04 PM EST (19:04 UTC)
Expired
Feb 4, 1998, 6:00 PM EST
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
1277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 041903
FFWRNK
VAC023-121-161-163-530-678-770-775-042255-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
204 PM EST WED FEB 4 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 600 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WEST CENTRAL VIRGINIA

   ...BOTETOURT COUNTY
   ...ROCKBRIDGE COUNTY

IN SOUTHWESTERN VIRGINIA

   ...MONTGOMERY COUNTY
   ...ROANOKE COUNTY

IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF

   ...ROANOKE
   ...SALEM

IN WEST CENTRAL VIRGINIA THE INDEPENDENT CITY OF

   ...BUENA VISTA
   ...LEXINGTON
 
...FLOOD WARNINGS EXTENDED UNTILL 600 PM...

AT 203 PM RADAR AND AUTOMATED RAIN GAGES SHOWED HEAVY RAIN WAS
TAPERING OFF TO LIGHT AND MODERATE RAIN IN MONTGOMERY...ROANOKE AND
BOTETOURT COUNTIES. HEAVY RAIN CONTINUES OVER ROCKBRIDGE
COUNTY...BUT WILL BE TAPERING OFF TO LIGHT OR MODERATE AFTER 300 PM.
ALTHOUGH THE 0HEAVY RAIN IS ENDING...CREEKS AND SMALL STREAMS WILL
BE OUT OF THEIR BANKS THROUGH THE AFTERNOON HOURS.

  NEVER DRIVE INTO A FLOODED STRETCH OF ROAD.  THE DEPTH OF WATER
MAY BE ENOUGH TO FLOAT YOUR VEHICLE.

JACKSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 1:30 PM EST, 34 minutes earlier.

Area forecast discussion, Feb 4, 1:30 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EST WED FEB 4 1998

RDU/WBC/CRW...THANKS FOR COORDINATION CALLS

88D SHOWING HEAVIER RAINS FM NW NC MTNS THRU UPR NRV AND BAND MOVING
SLOWLY N THRU SRN SHENANDOAH VLY.  UPSLOPE RAINS SHUD MOVE N OF AREA
DURING MID AFTN HRS.  LOOKING FRTHR S... ANOTHER BAND OF HEAVIER
RAIN JUST N OF LOW MAY GET INTO PIEDMONT EVE HRS.

PCPN ALL RAIN HERE AND SHOULD REMAIN SO DURING THE REMAINDER OF THE
AFTERNOON EXCEPT FOR SE WV WHERE IT MAY MIX. A MIX OF SNOW/SLEET...
W/POCKETS OF COLDER AIR STILL POSSIBLE BUT INSIG W/LTL OR NO
.FLOATING AROUND.

LOW FINALLY STARTS PULLING OUT OF AREA OVERNIGHT...WITH LIGHT AMTS
PCPN STICKING AROUND THRU WED. ETA LEAVES COOL POOL BEHIND AT 850MB
SO PCPN WILL LIKELY CHANGE BACK OVER TO SNOW THIS EVE BLU RDG WEST...
AND MAYBE A MIX E OF BLURDG IN FTHILLS. EVERYTHING POINTS TO PCPN
BEING LIGHT AFTER TONITES CHGOVR...SO THINK WW ADVISORIES WILL
SUFFICE AS OPPOSED TO WSW'S.

ROA 31/36/30/42 8743
RNK 30/35/30/38 8631
LWB 28/34/26/36 7432
LYH 33/39/32/46 7432
DAN 35/44/34/50 7422

MG

In the hours before

Special weather statement, Feb 4, 8:23 AM EST, 5 hours 41 minutes before
VAZ007-009>017-WVZ042>045-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
823 AM EST WED FEB 4 1998

...A WINTER WEATHER ADVISORY FOR MUCH OF SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA TODAY...

...THREAT OF HEAVY RAIN IN SOUTHWEST VIRGINIA TODAY...

THE NATIONAL WEATHER SERVICE HAS DOWNGRADED THE WINTER STORM WARNING
TO A WINTER WEATHER ADVISORY SOUTHWEST VIRGINIA AND SOUTHEAST WEST
VIRGINIA... INCLUDING ALL OF THE NEW RIVER VALLEY. RAIN IS NOW
FALLING OVER SOUTHWEST VIRGINIA AND A MIXTURE OF RAIN AND SNOW IN
SOUTHEAST WEST VIRGINIA. THE RAIN IN SOUTHWEST VIRGINIA MAY STILL
MIX WITH AND AT TIMES CHANGE OVER TO A WET SNOW.

PRECIPITATION TODAY IS EXPECTED TO BE HEAVY AT TIMES...AND WILL
LIKELY CHANGE FORM ...FROM RAIN TO SNOW ...TO SLEET AND MAYBE SOME
POCKETS OF FREEZING RAIN AND BACK SEVERAL TIMES AS POCKETS OF COLDER
AIR MOVE THROUGH THE AREA. AVERAGE RAINFALL AMOUNTS THROUGH TONIGHT
WILL BE AROUND AN INCH. THIS WILL LIKELY BE ENOUGH TO CAUSE FLOODING
ALONG CREEKS...SMALL STREAMS...AND MAIN STEM RIVERS LATER IN THE
DAY. PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS ALSO
LIKELY.

NORTHEAST WINDS ARE EXPECTED TO INCREASE TO 20 TO 30 MPH...WITH
GUSTS OVER 40 MPH...ESPECIALLY ON THE HIGHER RIDGES. THIS MAY BE STRONG
ENOUGH TO TOPPLE SHALLOW ROOTED TREES IN THE SOGGY GROUND.

A STRONG LOW PRESSURE SYSTEM NEAR SOUTHERN NORTH CAROLINA THIS
MORNING WILL TRACK SLOWLY UP THE COAST TODAY AND TONIGHT. THIS WILL
BRING PERIODS OF HEAVY PRECIPITATION AND STRONG GUSTY WINDS TO
SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. COLDER AIR TO THE
NORTH WILL FILTER IN ON THE STRONG NORTHEAST WINDS...WHICH WILL KEEP
THE AREA RIGHT ON THE BRINK BETWEEN RAIN AND SNOW.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST FORECASTS...STATEMENTS AND POSSIBLE WARNINGS.

GILLEN

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 8:27 AM ESTFlash Flood WarningRNKMontgomery, Roanoke6 hr
Feb 4, 8:27 AM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista6 hr
Feb 4, 8:27 AM ESTFlash Flood WarningRNKBotetourt6 hr
Feb 4, 8:27 AM ESTFlash Flood WarningRNKCity of Lexington6 hr
Feb 4, 8:27 AM ESTFlash Flood WarningRNKCity of Salem6 hr
Feb 4, 8:27 AM ESTFlash Flood WarningRNKCity of Roanoke6 hr
Feb 4, 9:58 AM ESTFlash Flood WarningRNKFranklin, Patrick5 hr
Feb 4, 11:40 AM ESTFlash Flood WarningRNKAmherst, Bedford3 hr
Feb 4, 11:40 AM ESTFlash Flood WarningRNK3 hr
Feb 4, 2:04 PM ESTFlash Flood WarningRNKBotetourt, Montgomery, Roanoke, City of Roanoke, City of Salem4 hr
Feb 4, 2:04 PM ESTFlash Flood WarningRNKCity of Buena Vista4 hr

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.